Colorado, 2007

Hail in Colorado, July 3, 2007

July 3, 2007 · NWS BOU · 22 events in 10 counties and zones

Severe thunderstorms produced large hail, up to 2 inches in diameter, over portions of the Front Range Foothills, Urban Corridor, and Northeast Plains of Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to 2 inches in diameter, over portions of the Front Range Foothills, Urban Corridor, and Northeast Plains of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:50 AM MST, 12 hours earlier.

Area forecast discussion, Jul 3, 1:50 AM MST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT TUE JUL 3 2007

.SHORT TERM...ONE MORE TODAY OF WELL ABOVE NORMAL TEMPS BEFORE A
COLD FRONT MOVES INTO NERN CO BY MID AFTN.  850-700 MB TEMPS ARE
FCST OT BE A FEW DEGREES LOWER WHICH SHOULD KEEP HIGHS IN THE 90S
ACROSS MUCH OF NERN CO EXCEPT POSSIBLY ALONG THE CO-WY BORDER WHERE
HIGHS MAY STAY BLO 90 DEPENDING ON HOW QUICKLY COLD FRONT MOVES IN.
AS FAR AS TSTM CHANCES THERE IS A BIG DISAGREEMENT BETWEEN THE NAM
AND GFS WITH REGARDS TO HANDLING OF LOW LEVEL MOISTURE ACROSS NERN
CO BY AFTN.  ALTHOUGH BOTH MODELS INITIALLY MIX OUT LOW LEVEL
MOISTURE DUE TO PRE FRONTAL WIND SHIFT NAM SHOWS A RAPID INCREASE IN
LOW LEVEL MOISTURE AFTER 21Z WITH THE MAIN COLD FRONT WHILE THE GFS
DOES NOT.  AS A RESULT THE NAM SHOWS A BETTER CHC OF TSTMS IN AND NR
FOOTHILLS AND OVER THE PALMER DIVIDE WHILE THE GFS VIRTUALLY HAS
NOTHING AS IT SHOW DEEPER LEVEL LEVEL MOISTURE NOT ADVECTING IN
UNTIL AFTER 03Z.  AT THIS TIME BELIEVE NAM HAS A BETTER HANDLE OF
LOW LEVEL MOISTURE ADVECTING IN BEHIND THE FNT.  MEANWHILE THE UPPER
LEVEL RIDGE WILL FLATTEN SOMEWHAT TODAY WITH THE FLOW ALOFT BECOMING
MORE WNW AND INCREASING TO 30-35KT ACROSS NERN CO WITH A FEW DEGREES
OF COOLING AT 500 MB.  IN ADDITION SOME POTENTIAL VORTICITY AT 300
MB IS FCST TO MOVE ACROSS THE AREA FROM LATE AFTN INTO THE EVENING
HOURS AS WELL.  AS A RESULT SHOULD SEE AN INCREASE IN TSTM COVERAGE
BY LATE AFTN IN AND NR THE FOOTHILLS AND OVER THE PLAMER DIVIDE WITH
STORMS THEN MOVING ESE ONTO THE PLAINS DURING THE EVENING HOURS.
MEANWHILE AS DEEPER LOW LEVEL MOISTURE ADVECTS IN BY LATE AFTN
ACROSS NERN CO CAPES SHOULD INCREASE TO OVER 2000 J/KG AND WITH
FAVORABLE SHEAR PROFILE MAY SEE A FEW SVR STORMS DEVELOP ALONG THE
FRONT RANGE AND OVER THE PALMER DIVIDE EXTENDING EASTWARD INTO
PORTIONS OF THE PLAINS.  IN THE MTNS THE AIRMASS WILL BE RATHER DRY
THRU THE AFTN INTO THE EARLY EVENING HOURS SO ONLY EXPECTED SOME
ISOLD HIGH BASED CONVECTION.

.LONG TERM...NORTHERLY FLOW ALOFT ON WEDNESDAY WILL BECOME
WEST-NORTHWESTERLY WEDNESDAY NIGHT INTO THURSDAY. BY THURSDAY NIGHT
MODELS HAVE IT NORTHERLY AGAIN.  THE QG VERTICAL VELOCITY FIELDS
SHOW LITTLE IN THE WAY OF ANY SYNOPTIC SCALE MOTION THROUGH THURSDAY
NIGHT.  MODELS ARE STILL SHOWING EASTERLY UPSLOPE FLOW IN THE
BOUNDARY LAYER ON WEDNESDAY...THEN SOUTHEASTERLY WEDNESDAY EVENING
AND AGAIN ON THURSDAY.  FOR MOISTURE...THERE IS SOME IN THE LOWER
LEVELS OVER THE PLAINS WEDNESDAY MORNING.  THE REST OF WEDNESDAY AND
WEDNESDAY EVENING HAVE SOME MOISTURE AS WELL...MORE SO ON THE NAM.
BOTH LESS THAN WHAT YESTERDAYS 00Z RUNS HAD.  THURSDAY IS A BIT
DRIER THEN WEDNESDAY.  THE NAM BOUNDARY LAYER DEW POINTS ARE IN THE
LOWER 60S F OVER THE PLAINS WEDNESDAY BUT DROP MAINLY INTO THE 40S
BY AFTERNOON.  THE SAME GOES FOR THURSDAY LATE IN THE DAY.  THE
THETA-E AXIS IS OVER CENTRAL COLORADO LATE DAY WEDNESDAY.  IT MOVES
A BIT WESTWARD ON THURSDAY.  LAPSE RATES ON THE CROSS SECTIONS SHOW
A CAP OVER THE PLAINS IN THE MID LEVELS LATE IN THE DAY WEDNESDAY.
THERE IS ONE THERE AGAIN ON THURSDAY BUT NOT AS STRONG.  THE BEST
CAPE IS OVER THE MOUNTAINS AND FOOTHILLS LATE DAY WEDNESDAY...WITH
NOTHING OVER MOST OF THE PLAINS.  THURSDAY HAS SOME LIMITED CAPE
OVER THE PLAINS...WITH ONLY SLIGHTLY MORE OVER THE MOUNTAINS AND
FOOTHILLS. THE QPF GRIDS SHOW SOME MEASURABLE RAINFALL MAINLY OVER
THE MOUNTAINS AND FOOTHILLS BOTH LATE DAY WEDNESDAY AND LATE DAY
THURSDAY.  CURRENT GRIDS MAY HAVE POPS A BIT HIGH FROM WHAT THESE
LATEST MODELS ADVERTISE...HOWEVER BOTH DO HAVE AN INCREASE IN THE
MOISTURE OVER WHAT WE HAVE HAD LATELY SO I WILL CHANGE LITTLE AT
THIS UPDATE.  FOR TEMPERATURES...THICKNESS GRIDS SHOW WEDNESDAYS
HIGHS 3.0-4.5 C COOLER THAN TODAYS EXPECTED HIGHS.  THURSDAY LOOK
0-1 C WARMER THAN WEDNESDAY.  WILL LEAVE THE LATER FOUR DAYS ALONE.

&&

.AVIATION...A COLD FRONT WILL AFFECT THE AIRPORT AT 21Z WITH WINDS
INCREASING OUT OF THE NE.  TSTMS MAY IMPACT THE AIRPORT FROM 23Z-03Z
WITH THE POTENTIAL FOR LARGE HAIL...STRONG WINDS AND VERY HEAVY
RAINFALL.  SOME LOW CLOUDS MAY DEVELOP TOWARDS 12Z WED WITH MVFR
CONDITIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Jul 3, 10:16 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT TUE JUL 03 2007

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT TUE JUL 03 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING GUSTY NORTHERLY WINDS ACROSS THE NORTHEAST
PLAINS THIS AFTERNOON.  WINDS WILL GUST UP TO 35 MPH...CAUSING AREAS
OF BLOWING DUST AND COOLING TEMPERATURES FROM THE LOWER AND MID 90S
BACK INTO THE LOWER 80S.  LATER THIS EVENING...LOW LEVEL MOISTURE
INCREASING BEHIND THE COLD FRONT MAY CAUSE SHOWERS AND THUNDERSTORMS
TO DEVELOP IN AND NEAR THE FOOTHILLS.  THUNDERSTORMS MAY ALSO
DEVELOP ALONG THE PALMER DIVIDE.  SOME THUNDERSTORMS MAY BECOME
SEVERE DURING THE EVENING HOURS WITH LARGE HAIL AND BRIEF HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE COOLER ON WEDNESDAY...THEN DRIER AND HOTTER CONDITIONS
WILL RETURN TO THE REGION BY THE END OF THE WEEK.  SUFFICIENT
MOISTURE WILL BE IN PLACE TO WARRANT A CHANCE OF LATE DAY SHOWERS
AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS FOR WEDNESDAY AND
THURSDAY...WITH JUST A SLIGHT CHANCE OVER THE PLAINS.  THE CHANCES
OF LATE DAY SHOWERS AND THUNDERSTORMS WILL DECREASE OVER MUCH OF THE
FORECAST AREA BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NECESSARY IN
THE EVENING.

DANKERS/COOPER

The radar

The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Larimer

When
July 3, 1:50 PM MST
Where
Larimer County, 2.96 mi NW of Masonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.240

Hail, Jefferson

When
July 3, 2:23 PM MST
Where
Jefferson County, 2.33 mi NNW of Edgewater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.780, -105.120

Hail, Jefferson

When
July 3, 2:25 PM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
0.75 in hail
Reported by
Public
Coordinates
39.740, -105.210

Hail, Park

When
July 3, 2:57 PM MST
Where
Park County, 5.93 mi NNW of Bailey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.480, -105.510

Hail, Larimer

When
July 3, 3:00 PM MST
Where
Larimer County, 9.37 mi SE of Loveland Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -105.350

Hail, Larimer

When
July 3, 3:19 PM MST
Where
Larimer County, 6.75 mi SSW of Virginia Dale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -105.400

Hail, Boulder

When
July 3, 3:43 PM MST
Where
Boulder County, 1.73 mi WNW of Cliff
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.960, -105.450

Hail, Jefferson

When
July 3, 4:00 PM MST
Where
Jefferson County, 9.1 mi NNW of Golden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.870, -105.290

Hail, Gilpin

When
July 3, 4:01 PM MST
Where
Gilpin County, 5.3 mi E of Rollins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.920, -105.400

Hail, Boulder

When
July 3, 4:09 PM MST
Where
Boulder County, 0.53 mi E of Crescent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -105.320

Hail, Gilpin

When
July 3, 4:09 PM MST
Where
Gilpin County, 5.94 mi SE of Rollins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -105.420

Hail, Jefferson

When
July 3, 4:15 PM MST
Where
Jefferson County, 9.45 mi WNW of Golden
Measured
2 in hail
Reported by
COOP Observer
Coordinates
39.790, -105.390

Hail, Clear Creek

When
July 3, 4:26 PM MST
Where
Clear Creek County, 0.87 mi SE of Idaho Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.740, -105.510

Hail, Clear Creek

When
July 3, 4:40 PM MST
Where
Clear Creek County, 0.87 mi SE of Idaho Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.510

Hail, Park

When
July 3, 4:57 PM MST
Where
Park County, 5.93 mi NNW of Bailey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.480, -105.510

Hail, Morgan

When
July 3, 6:17 PM MST
Where
Morgan County, 14.32 mi SSE of Lodi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -103.600

Hail, Lincoln

When
July 3, 6:26 PM MST
Where
Lincoln County, 14.89 mi SW of Hugo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -103.640

Hail, Washington

When
July 3, 6:57 PM MST
Where
Washington County, 4.15 mi S of Anton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.690, -103.220

Hail, Washington

When
July 3, 7:34 PM MST
Where
Washington County, 2.97 mi NW of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.220

Hail, Washington

When
July 3, 7:42 PM MST
Where
Washington County, 2.97 mi NW of Elba
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.220

Hail, Washington

When
July 3, 7:50 PM MST
Where
Washington County, 2.97 mi NW of Elba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.220

Hail, Phillips

When
July 3, 8:00 PM MST
Where
Phillips County, Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32804, 32805, 32806, 32807, 32808, 32809, 32810, 32811, 32812, 32813, 32814, 32815, 32816, 32817, 32818, 32819, 32820, 32821, 32822, 32823, 32824, 32825.